Montana, 2010High Wind in Montana, June 3, 2010
June 3, 2010 · NWS TFX · 3 events in 3 counties and zones
Surface low pressure moving across southern Canada contributed to high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure moving across southern Canada contributed to high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 3, 2:59 AM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 3, 2:59 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MDT THU JUN 3 2010
.DISCUSSION...
THURSDAY THROUGH SATURDAY...A SHORTWAVE SYSTEM WITH ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE AREA EARLY THIS MORNING CAUSING
WIDESPREAD SHOWERS AND A SLIGHT DROP IN TEMPERATURES FOR TODAY.
SHOWERS SHOULD DISSIPATE QUICKLY BEHIND THE FRONT AS IT PASSES OVER
THE REGION. WINDS WILL INCREASE BEHIND THE FRONT TODAY AND THROUGH
THE AFTERNOON. SOME LOCATIONS FAVORED FOR STRONG WINDS MAY HAVE
OBSERVATIONS THAT NEAR HIGH WIND WARNING CRITERIA...HOWEVER SHOULD
BE OUTLIERS AS THE CONDITIONS ACROSS THE AREA REMAIN BELOW HIGH
WIND WARNING CRITERIA. FRIDAY TEMPERATURES WILL CONTINUE TO REMAIN
A SLIGHTLY BELOW SEASONAL AVERAGES WITH WINDS AGAIN INCREASING
DURING DAYTIME HEATING. WINDS WILL NOT BE NEARLY AS STRONG.
HOWEVER WITH DECENT UPPER LEVEL SUPPORT FROM AN EXIT REGION OF A
JET STREAK...ALONG WITH DIURNAL HEATING AND THE CONTINUATION OF
THE MOIST FLOW...THERE WILL BE THE POSSIBILITY OF SOME ISOLATED
SEVERE THUNDERSTORMS. FRIDAY AFTERNOON AND EVENING ACROSS THE
AREA. SATURDAY CONDITIONS WILL BE SLIGHTLY CALMER AS WINDS
CONTINUE TO DIMINISH...HOWEVER AFTERNOON SHOWERS AND THUNDERSTORMS
REMAIN A POSSIBILITY DUE TO DAYTIME HEATING OF THE UNSTABLE MOIST
FLOW. SUK
SATURDAY NIGHT THROUGH THURSDAY...A STRONG WESTERLY JET WITH ZONAL
FLOW ALOFT WILL PREVAIL ACROSS THE NORTHERN ROCKY MOUNTAIN REGION
SUNDAY INTO MONDAY. MODELS SUGGEST THAT SHORTWAVE RIDGING WILL MOVE
ACROSS THE FORECAST AREA SATURDAY NIGHT FOR GENERALLY DRY CONDITIONS
OVER THE PLAINS BUT A SLIGHT CHANCE TO CHANCE OF SHOWERS OVER THE
MOUNTAINS. THE NEXT SHORTWAVE TROUGH PUSHES INTO THE STATE SUNDAY
AFTERNOON WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS EXPECTED
OVER THE PLAINS SUNDAY NIGHT THROUGH MONDAY. MEDIUM RANGE MODEL
SOLUTIONS DIVERGE BY MID WEEK...BUT RECENT VERIFICATION STATS
SUGGEST THAT THE GFS SOLUTION SHOULD BE SUPERIOR DURING THIS TIME
FRAME SO HAVE TRENDED THE FORECAST IN THIS DIRECTION. GFS BEGINS TO
BUCKLE THE FLOW ALOFT ON TUESDAY WITH A DECENT RIDGE AXIS FORMING
OVER MONTANA BY THURSDAY. WITH THIS SOLUTION HAVE BUMPED UP
TEMPERATURES AND LOWERED THE CHANCE OF PRECIPITATION BELOW
CLIMATOLOGY. MPJ
&&
.AVIATION...
UPDATED 0445Z. AREAS OF SHOWERS AND MID-LEVEL VFR CEILINGS CONTINUE
ACROSS SOUTHWEST AND CENTRAL MT THIS EVENING. BROAD AREA OF
ADDITIONAL MOISTURE CURRENTLY WEST OF THE CONTINENTAL DIVIDE WILL
PUSH EASTWARD OVERNIGHT...AHEAD OF AN UPPER LEVEL TROF LOCATED IN
NORTHERN IDAHO. CONDITIONS SHOULD GENERALLY REMAIN VFR OVERNIGHT
WITH INTERMITTENT MVFR POSSIBLE FROM KHLN TO KLWT FROM 0900-1500Z.
SURFACE COLD FRONT WITH THIS WEATHER SYSTEM IS FORECAST TO CROSS
OVER THE MTNS EARLY THURS MORNING AND THEN TRACK ACROSS THE REGION
FROM 10-16Z. CLOUDS AND PRECIP WILL GRADUALLY DECREASE AS THE FRONT
GOES BY...BUT SURFACE WINDS WILL BECOME WESTERLY AND GUST TO 25 TO
40 KTS OVER THE PLAINS DURING THE AFTERNOON. WARANAUSKAS
&&
.HYDROLOGY...
ALTHOUGH NO LOCATIONS ARE REPORTING FLOOD CONDITIONS AT THIS
TIME...MANY LOCAL CREEKS AND STREAMS REMAIN AT HIGH LEVELS AND
COULD SEE ADDITIONAL RISES FROM ANY SHOWERS OVER THE NEXT FEW
DAYS. THOSE PLANNING OUTDOOR ACTIVITIES OR TRAVELING NEAR SWOLLEN
CREEKS AND STREAMS SHOULD BE PREPARED TO ENCOUNTER POSSIBLE MINOR
LOCALIZED FLOODING CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 67 44 67 44 / 20 10 50 40
CTB 63 40 63 42 / 30 10 50 30
HLN 68 46 67 45 / 30 30 60 50
BZN 72 49 70 46 / 70 20 60 60
WEY 59 41 58 38 / 80 60 80 80
DLN 65 46 64 41 / 60 30 70 50
HVR 70 42 70 47 / 50 10 30 40
LWT 65 41 65 42 / 40 10 40 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SUK
LONG TERM...MPJ
AVIATION...MPJ
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 3, 4:18 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MDT THU JUN 3 2010
MTZ009-048-041130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
518 AM MDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS WILL DEVELOP ACROSS THE ROCKY MOUNTAIN FRONT
TODAY. WINDS GUSTS COULD REACH SPEEDS UP TO 50 MPH OVER FAVORED
TERRAIN SUCH AS RIDGE TOPS AND UNPROTECTED MOUNTAIN SLOPES. WINDS
WILL BEGIN TO SLOWLY DECREASE AFTER 6 PM TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>015-044>047-049>055-041130-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
518 AM MDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Southern Rocky Mountain Front
- When
- June 3, 7:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
A wind gust to 66 mph was reported at Bynum 14W as well as sustained winds of 45 to 49 mph.
High Wind, North Rocky Mountain Front
- When
- June 3, 8:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Browning 6WNW (the Browning RAWS site - elevation 4656 feet). Also, a gust to 62 mph was reported at the Heart Butte RAWS site - elevation 4439 feet. A gust to 60 mph was reported at Babb 9N.
High Wind, Eastern Glacier
- When
- June 3, 8:53 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A wind gust to 58 mph was reported at Cut Bank 3SW (the Cut Bank ASOS site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Idaho, June 3 to 11, 2010$3.2 million · 52 kt wind · 12 events
- Hail and Damaging Winds in Massachusetts, June 3, 20101 injured · $153,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 20101 injured · $61,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 3, 2010$131,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kentucky, June 3, 2010$73,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 3, 2010$58,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 3, 20102 injured · $25,000 · 74 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2010$18,000 · 50 kt wind · 10 events
- Flash Flood and Flood in Virginia, June 3, 2010$25,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 3, 201057 kt wind · 21 events
- Tornado and Hail in Nebraska, June 3, 2010EF0 · 21 events
- Tornadoes and Flash Flood in Louisiana, June 3 to 4, 2010$13,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229297, 229296, 229298.